MAUDE Adverse Event Report: COOK INC NEFF PERCUTANEOUS ACCESS SET; KGZ ACCESSORIES, CATHETER

COOK INC NEFF PERCUTANEOUS ACCESS SET; KGZ ACCESSORIES, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/08/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
Customer reported that a patient was undergoing a percutaneous nephrostomy procedure on (b)(6) 2017 using a neff percutaneous access set.The physician placed the wire through the dilator into the renal pelvis.The wire reportedly "turned on itself and put itself in a knot." attempts were made to straighten and pull the tip.The wire sheared off while still within the renal pelvis.The sheared off portion of the wire was retrieved using a snare and biopsy clamp.No unintended sections of the device remained within the patient.There were no adverse patient consequences.The device was received for evaluation.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of complaint history, device history record, drawing, instructions for use, manufacturing instructions, quality control, specifications, dimensional verification, and visual inspection of the actual device were completed during this investigation.The device was returned in two pieces.The distal tip was returned severely elongated and separated from the proximal end.The coil diameter measured within specification but the mandril wire was severely elongated.One potential reason that the wire guide does not withstand forces during insertion, manipulation or withdrawal is excessive friction forces.Another cause is that the wire guide is withdrawn through the needle.The warning label on the wire guide holder cautions the user to not pull the distal spring coil portion of the wire guide through the needle tip.This is because pulling the coil through the needle may cause the wire guide to elongate, break or become stuck.Based on the available information it is not clear if the leading cause to this event might be associated with the medical procedure / intervention / user technique inaccuracy or an eventual malfunction of the device.While no definitive cause can be attributed to this failure, it is feasible that coils became stuck on the needle bevel during a manipulation procedure that involved some reversal of the coil through the needle tip.However, lacking evidence of this, the root cause will be listed as inconclusive.Appropriate personnel have been notified to monitor for similar complaints.Per the risk assessment no further action is required.

Brand Name
NEFF PERCUTANEOUS ACCESS SET
Common Device Name
KGZ ACCESSORIES, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6587111
Report Number1820334-2017-01289
Device Sequence Number369847
Product Code KGZ
UDI-Device Identifier00827002045934
UDI-Public(01)00827002045934(17)200127(10)7630265
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberNPAS-104
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/09/2017
Supplement Date Received by Manufacturer10/08/2017
Initial Report FDA Received Date05/24/2017
Supplement Report FDA Received Date10/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;